Loading ...
Sorry, an error occurred while loading the content.
 

Re: Altenelol and Enalapril

Expand Messages
  • timbysmommy
    Hi Steve, I m sorry that deuce is having so many problems at the moment. I should mention that although I have dealth with CRF, hyperT and HCM, I have not
    Message 1 of 4 , Jul 1, 2007
      Hi Steve,

      I'm sorry that deuce is having so many problems at the moment. I
      should mention that although I have dealth with CRF, hyperT and HCM,
      I have not dealt with them in the same cat--there are others here who
      have and hopefully will have more information that I can offer on
      that. As far as the enalapril/atenolol, I can fill in a little on
      those. My Li Li was on both atenolol and benazepril (a similar drug
      to enalapril) and did well on both of them.

      Atenolol is in a class of drugs called beta-blockers. Beta-blockers
      work by blocking the effects of adrenaline on the body's beta
      receptors. The nerve impulses that travel through the heart are then
      slowed, and the heart does not have to work as hard because the
      oxygen requirements will be reduced. Beta-blockers also can help
      prevent and treat arrhythmias. Li Li's heart rate went from high
      100's to about 120 for most her life. Some cats get a little too
      relaxed on beta blockers (it can knock them out) and sometimes the
      dose has to be adjusted. Occasionally, a cat cannot tolerate a beta
      blocker. Many cats do well on them and the slower heart rate helps
      preserve heart function.

      Enalapril (and benazepril, and others) are drugs called ACE
      inhibitors. ACE inhibitors work by blocking an enzyme in the body
      (the angiotensin converting enzyme, or ACE) that causes blood vessels
      to narrow. Basically, it opens up the blood vessels. Blood pressure
      is often lowered, and it takes some of the workload off of the heart.
      Some medications, particularly diuretics, can react with ACE
      inhibitors, so the vet usually keeps a very close watch on this
      through clinical symptoms and sometimes bloodwork (sometimes
      potassium is affected).

      It can be safe to use them both together--Li Li did well on them,
      however it depends on the individual cat. Your kitty has many other
      issues going on and is on other meds. Also, it sounds like there was
      a potential blood pressure situation as well.

      Have you seen a veterinary cardiologist or internist? They may better
      be able to assess the combined effects of everything that is going on.

      Best,

      Linda and Angel Li Li

      --- In feline-heart@yahoogroups.com, "stevecrow4444"
      <stevecrow4444@...> wrote:
      >
      > Good Morning - My first post on this list with a brief history and
      > overview of deuce. Many of you might be familiar with his situation
      > from other lists but if you are not he is male domestic shorthair
      who
      > will 17 in August. He was diagnosed with CRF in May of 2006, Hyper
      T
      > not long after and diagnsed with intestinal lymphoma in August of
      > 2006. At that time a low grade murmer 3/6 was found as well. About
      3
      > months ago he was found to have mild anemia. Meds are prednisolone
      > for the lymphoma - which is currently stable, Tapezole for the
      Hyper-
      > T, Sub-Q fluids - 150 ml twice a day ; potassium
      > supplement,Famotodine for the CRF, NutriVed B-12 /Iron supplemnt
      and
      > Epogen for the anemia. He also gets 2ml twice a day of a supplement
      > called Rebound and have started FortiFlora a pro-biotic for cats.
      As
      > you can see he has a lot of issues. The heart issue follows :
      >
      > This past Monday he had three seizures - once at home - once in the
      > car on the way to the emergency animal center and once at the
      Center.
      > He was stabilized but it was determined his murmur had increased to
      a
      > 5/6 - part of which might have been caused by the stress of being
      in
      > the hospital and seizures. Kidney values were very high - can post
      > if needed and WBC was very high as well. Clavamox was given in the
      > hospital and the high WBC indicated an infection - which can also
      > drive up the kidney values. He is still having some weakness in his
      > back legs and is unsteady at times. He gets a potassium supplement
      > which for some reason was not given while at the emergency center
      so
      > that may be a contributing factor there. Direct cause of the
      seizures
      > could not be determined.Upon release he was given Altenelol and
      > Enalapril and that is were my questions lie :
      >
      > 1 ) Is it ok to give both these at the same time? He was given
      both
      > for a brief period at the center and his BP went down. Back to
      normal
      > when discontinued and was normal upon release on Friday PM.
      >
      > 2 ) Has anyone had experiences - positive or negative with these
      > drugs?
      >
      > 2 ) What are there primary functions and reasons for being
      > prescribed?
    • moonpye
      Hi Steve and Deuce, Welcome to the group, tho I am sorry you had to join.. . Skylar is on Atenolol for HCM with a grade 4-5 heart murmur and
      Message 2 of 4 , Jul 1, 2007
        Hi Steve and Deuce,

        Welcome to the group, tho I am sorry you had to join.. .

        Skylar is on Atenolol for HCM with a grade 4-5 heart murmur and
        Methimazole/Tapazole for his hyperthyroidism - he also has early crf
        and possibly ibd. At first the Atenolol and Methimazole together were way
        to strong for his system causing nausea, inappetance and lethargy... so the
        Methimazole dose was reduced then changed to the transdermal ear cream to
        lessen GI effects. Skylar is doing very well on the Atenolol and the low
        dose Methimazole ear cream now. :)

        For the first couple of weeks you might see Deuce having some lethargy and
        not eating as well with the Atenolol until his system gets used to it... You
        may have to work with adjusting dosages of the meds as Linda has said and
        she has also given you great info on the Atenolol..

        Hope this helps and if you have any other questions just ask!


        Best to you and Deuce,

        Candace with Cinnamon and Skylar


        [Non-text portions of this message have been removed]
      • nala nala
        Hi Steve, Sorry to learn about Deuce. I see that others have addressed most of your questions but I just wanted to post a quick thought. Are you certain that
        Message 3 of 4 , Jul 3, 2007
          Hi Steve,

          Sorry to learn about Deuce.

          I see that others have addressed most
          of your questions but I just wanted to post a quick
          thought.
          Are you certain that he is experiencing seizures
          and not fainting spells? Sometimes with heart
          problems, and in particular an irregular heart
          beat, a cat can faint. I am hoping that since
          he had an episode at the clinic, they were able
          to determine for certain it was a seizure?

          It is quite common for a cat to take an
          ACE-inhibitor and a beta blocker simultaneously.
          Whether or not it works for a particular cat can
          be variable. Linda already did a great job of
          describing the roles of these drugs.

          Best,

          Nala, Camille and Cozette (5.30.07)





          ____________________________________________________________________________________
          Get your own web address.
          Have a HUGE year through Yahoo! Small Business.
          http://smallbusiness.yahoo.com/domains/?p=BESTDEAL
        Your message has been successfully submitted and would be delivered to recipients shortly.